PharmAlert.net

PharmAlert Xagena

Xagena Mappa
Xagena Newsletter
OncologiaMedica.net
Medical Meeting

Codeine use in children after tonsillectomy and/or adenoidectomy, and risk of rare but serious adverse events


Health professionals are advised of the risk of rare but very serious adverse events when using Codeine to treat children after tonsillectomy and/or adenoidectomy.

Codeine is a widely used opioid analgesic and, in combination with Paracetamol ( Acetaminophen ), can be prescribed for children after tonsillectomy and/or adenoidectomy.

Patients may respond differently to Codeine treatment due to genetic differences. Codeine is partially metabolised to Morphine in the liver via the cytochrome P450 enzyme 2D6 ( CYP2D6 ).
Patients who are deficient in or lacking this enzyme cannot convert Codeine to Morphine and therefore may not experience adequate pain relief.
Conversely, patients who metabolise Codeine to Morphine very rapidly ( ultra-rapid metabolisers ) are at increased risk of Morphine toxicity, even at low codeine doses.

Cases of respiratory depression and death following the use of codeine in children after tonsillectomy and/or adenoidectomy have been reported in the United States.

The US Food and Drug Administration ( FDA ) found that many of the cases of serious adverse events relating to such Codeine use occurred in children with obstructive sleep apnoea.
The affected children were also identified as being ultra-rapid metabolisers of Codeine.

It is estimated that up to 10% of Caucasians may be ultra-rapid metabolisers. Estimated rates for other ethnic groups are generally lower, with the exception of North African and Middle Eastern people ( 10–29% ).

The TGA ( Therapeutic Goods Administration ) has received no reports of death in children after tonsillectomy and/or adenoidectomy in which Codeine has been a suspected drug in Australia.

To January 2014, there have been seven adverse event reports in children and adolescents involving Codeine that are suggestive of respiratory depression. All except one of them included co-administration of Morphine, Pethidine or Midazolam.

The TGA further investigated this issue by checking the National Coronial Information System database for child deaths involving Codeine and child deaths after tonsillectomy and/or adenoidectomy.
No cases similar to the situation described by the FDA were found.

Information for health professionals

Health professionals may wish to consider using an alternative analgesic for children after tonsillectomy and/or adenoidectomy. If Codeine is used, it should be at the lowest effective dose for the shortest time possible.

Physicians are also encouraged to educate parents and caregivers about possible adverse events associated with the general use of Codeine in children, including Codeine-containing products purchased over the counter.
Health professionals should advise parents and caregivers to stop using Codeine and seek medical attention if symptoms of toxicity are observed in a child. Symptoms of Morphine toxicity or overdose may include: somnolence, difficulty waking, Confusion, shallow breathing, nausea / vomiting, constipation, lack of appetite, coma.
The effects of Morphine toxicity or overdose can be reversed with the narcotic antagonist, Naloxone. ( Xagena )

Source: TGA - Medicines Safety Update, Volume 5, Number 2, 2014

XagenaMedicine_2014



Indietro